Heavy Rain, Kearny
- When
- July 30, 4:00 AM CST to 6:00 AM CST
- Where
- Kearny County, 22.51 mi NW of Lakin White Arpt
- Reported by
- Public
- Coordinates
- 38.210, -101.530
Rainfall of 2.10 was reported.
Heavy rain fell during the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Heavy rain fell during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 3:09 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 409 AM CDT Wed Jul 30 2014 ...Updated Short Term and Long Term sections... .SHORT TERM...(Today and tonight) ISSUED AT 408 AM CDT WED JUL 30 2014 Moderate/heavy rainfall event was underway overnight. Much of the shift has been focused on ultra-short term monitoring of radar trends for potential short-fuse hydro products (Flood advisories and/or warnings). So far, the torrential rainfall rates have been confined to areas closes to the Colorado border from roughly 06-08Z (portions of Hamilton and Stanton County), but as of 0850Z, it appears that a mesoscale convective vortex (MCV) was becoming established across far southwest Kansas -- centered roughly over Johnson to Ulysses. It will most likely be along the track of this MCV where excessive rainfall will occur...as it tracked slowly east-southeast through daybreak and into the day Wednesday. There has, however, been an increasing trend in rainfall rates from the panhandle of Finney County down to Hodgeman County into Kiowa County, with slow individual cell motions. Instantaneous rainfall rates of 2-3 inches per hour were occurring with these individual cells. There will still be a flash flooding threat in this environment, but we will need to see a further enhancement of convection with greater radar return in excess of 45 dBZ through the morning hours to realize any flash flooding. We will continue the Flash Flood Watch for the reason that the 850-750mb deformation zone and MCV will continue to mature through 18z Wednesday. It would seem that the best chance for this to occur would be between the Arkansas River and the Oklahoma border (and even more likely closer to the Oklahoma border). As far as temperatures go, we loaded in the the NWS internal bias-corrected consensus short guidance (BCCONSShort), which kept temperatures in the mid to upper 60s all day between the Ark River and the Oklahoma border where rain will continue through the day. Up at Hays, however, there may be some filtered sun to allow temperatures to warm up to around 80F by late afternoon, so the BCCONSShort was adjusted up a bit in this area. .LONG TERM...(Thursday through Tuesday) ISSUED AT 408 AM CDT WED JUL 30 2014 Temperatures will rapidly modify through the 80s on Thursday and Friday as a dry and warmer plume noses into western Kansas from the northern High Plains. A 592 dm 500 mb ridge over the central and southern Rockies will influence sensible weather over the next few days. Several models indicate potential for daytime surface based convection over the sangre de cristo mts and into se Colorado. The probabilities of any storms affecting far sw Kansas appears low at this time. The upper ridge will continue to dominate the region through moist of this forecast period. The GFS does show a breakdown of the ridge heading into the middle of next week with the eastward propagation of a very slow moving pacific front. However no standout signal for precipitation appears evident. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1242 AM CDT WED JUL 30 2014 Moderate to heavy rain from showers and thunderstorms will impact GCK and DDC through the night and into much of the day Wednesday. We will carry prevailing thunderstorms from around daybreak through early/mid afternoon. Farther north at HYS, we will only carry TEMPO and PROB30 for showers as they should miss out much of this heavy rainfall event. Through the event, borderline MVFR/IFR can be expected, with IFR during the heavier precipitation cores. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 60 81 60 / 100 50 0 0 GCK 67 57 80 59 / 100 30 10 0 EHA 67 60 80 59 / 80 50 10 10 LBL 67 61 79 60 / 100 50 10 0 HYS 80 62 85 61 / 50 20 0 0 P28 67 61 82 61 / 100 60 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until 4 PM CDT /3 PM MDT/ this afternoon FOR KSZ043-044-061>064-074>081-084>090. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Umscheid
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 523 AM CDT TUE JUL 29 2014 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 523 AM CDT TUE JUL 29 2014 /423 AM MDT TUE JUL 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL DEVELOP THIS EVENING AND PERSIST THROUGH WEDNESDAY LEADING TO EXCESSIVE RAINFALL WITH A FLASH FLOODING THREAT. A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA. MORE DETAILED INFORMATION CAN BE FOUND IN THE LATEST FLOOD WATCH PRODUCT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... RAINFALL AMOUNTS AND ANY FLOODING REPORTS WILL BE GREATLY APPRECIATED THIS EVENING THROUGH WEDNESDAY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
Rainfall of 2.10 was reported.
Rainfall of 3.75 was reported.
Rainfall of 4.65 was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538487, 538488, 538489.